Texas, 2014Flash Flood in Texas, August 28, 2014
August 28, 2014 · NWS AMA · 1 event in 1 county or zone
The combination of an upper level disturbance, a surface trough situated over the south-central Texas Panhandle, and above normal precipitable water resulted in intense rain producing thunderstorms during the afternoon hours of the 28th. The intense rainfall from these storms led to the development of localized flash flooding in Donley County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an upper level disturbance, a surface trough situated over the south-central Texas Panhandle, and above normal precipitable water resulted in intense rain producing thunderstorms during the afternoon hours of the 28th. The intense rainfall from these storms led to the development of localized flash flooding in Donley County. This flash flooding quickly diminished once convection moved east of the Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 28, 2:52 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 28, 2:52 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT THU AUG 28 2014
.SHORT TERM...
CURRENT RADAR REFLECTIVITY IMAGERY INDICATES THUNDERSTORMS
INCREASING IN COVERAGE AND INTENSITY OVER THE SOUTHEASTERN TX
PANHANDLE...ALONG A SURFACE BOUNDARY NEARBY. CURRENT SPC MESOSCALE
ANALYSIS INDICATES AROUND 1000-1500 J/KG OF CAPE IN THIS AREA...DUE
IN PART OF STRONG DIURNAL HEATING WEST OF A MID/HIGH LEVEL CLOUD
BAND. UPPER TROUGH IS CURRENTLY OVER EASTERN CO AND WATER VAPOR
SATELLITE IMAGERY INDICATES MID LEVEL DRY AIR OVERSPREADING MUCH OF
THE AREA. WHILE THIS HAS ALLOWED FOR DEW POINTS AT THE SURFACE TO
DROP INTO THE MID TO UPPER 40S...GREATER LOW-LEVEL MOISTURE REMAINS
OVER THE EASTERN PANHANDLES. WHILE SOME CONVECTION WAS DEVELOPING
OVER NORTHEASTERN NM WHERE IT WILL MOVE INTO THE WESTERN PANHANDLES
BY EARLY EVENING...THE EASTERN PANHANDLES REMAIN THE FAVORED LOCATION
FOR STORMS THIS EVENING. HIGHER INSTABILITY VALUES ALONG WITH AROUND
30-40 KTS OF SHEAR HAS LED TO SOME STORMS TO BECOME SEVERE AND EXPECT
THIS TO CONTINUE THIS EVENING BEFORE THE LOSS OF DIURNAL HEATING
LIMITS THE SEVERE POTENTIAL. STRONG WINDS AND HAIL UP TO THE SIZE OF
HALF DOLLARS ARE POSSIBLE BUT HIGH ATMOSPHERIC MOISTURE WILL SUPPORT
HEAVY RAINFALL THAT MAY LEAD TO FLASH FLOODING. IN ADDITION SLOW
STORM MOTIONS AND POSSIBLE TRAINING STORMS ALSO HEIGHTEN THE FLASH
FLOOD THREAT.
THE UPPER LOW WILL LIFT NORTHEAST ACROSS THE CENTRAL PLAINS LATE
TONIGHT WHILE THE SURFACE BOUNDARY HANGS UP NEAR THE SOUTHERN TX
PANHANDLE. FORCING FOR ASCENT FROM THE UPPER LOW WILL BE LIMITED
GIVEN THE FORECAST POSITION OF THIS SYSTEM SO THE POSITION OF THE
FRONT...ANY WEAK UPPER LEVEL DISTURBANCES RIPPLING THROUGH THE
NORTHWEST UPPER FLOW...AND ANY RESIDUAL OUTFLOW BOUNDARIES FROM
TONIGHTS CONVECTION WILL SERVE AS A FOCUS FOR STORM DEVELOPMENT
DURING THE DAY. FORECAST SOUNDINGS INDICATE A DECREASE IN PWATS BUT
MOISTURE LEVELS WILL STILL REMAIN HIGH TO SUPPORT HEAVY RAINFALL
UNDER ANY OF THE STRONGER STORMS. THE SEVERE POTENTIAL WILL DEPEND ON
THE CLOUD COVER AND THE AMOUNT OF DIURNAL HEATING AS FORECAST
SOUNDINGS INDICATE MODEST INSTABILITY AND WIND SHEAR.
.LONG TERM...
THE LONG TERM /SATURDAY THROUGH WEDNESDAY/ WILL GENERALLY BE
CHARACTERIZED BY HOT AND DRY WX THROUGH THE PERIOD. ZONAL FLOW AHEAD
OF AN UPPER LOW NEAR THE PACIFIC NORTHWEST WILL INDUCE THE
DEVELOPMENT OF A SURFACE LEE SIDE TROUGH OVER THE SOUTHERN HIGH
PLAINS...PROMOTING BREEZY SOUTHERLY WINDS AND HIGH TEMPS INCREASING
BACK INTO THE 90S OVER THE HOLIDAY WEEKEND. THE UPPER LOW WILL SLIDE
ACROSS THE NORTHERN PLAINS AND PUSH A WEAK FRONTAL BOUNDARY THROUGH
THE CENTRAL PLAINS. THIS FRONT LOOKS TO STALL NORTH OF THE AREA...AND
NOT HAVE MUCH OF AN IMPACT ON THE SENSIBLE WX ACROSS THE AREA. BROAD
UPPER RIDGING OVER THE SOUTHEASTERN U.S. WILL EXPAND WESTWARD...OVER
THE SOUTHERN PLAINS MID WEEK. THIS SHOULD CONFINE ANY CONVECTION
NORTH OF THE AREA. HIGH TEMPS GOING INTO NEXT WEEK LOOK TO STAY IN
THE 90S.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 61 88 64 90 66 / 40 20 20 10 10
BEAVER OK 61 92 61 97 68 / 40 20 20 10 10
BOISE CITY OK 56 87 59 90 62 / 30 20 10 10 10
BORGER TX 63 92 68 93 71 / 40 20 20 10 10
BOYS RANCH TX 63 89 65 91 70 / 40 20 20 10 10
CANYON TX 61 88 63 90 66 / 40 20 20 10 10
CLARENDON TX 62 90 64 92 66 / 40 30 20 10 10
DALHART TX 57 89 59 92 61 / 30 20 10 10 10
GUYMON OK 60 91 60 94 67 / 40 20 10 10 10
HEREFORD TX 60 87 62 91 65 / 40 20 20 10 10
LIPSCOMB TX 64 91 65 94 71 / 40 20 20 10 10
PAMPA TX 61 88 66 92 69 / 40 20 20 10 10
SHAMROCK TX 65 90 67 94 70 / 50 30 20 10 10
WELLINGTON TX 68 94 69 96 72 / 50 30 20 10 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
08/05
Hazardous weather outlook, Aug 28, 2:10 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT THU AUG 28 2014
OKZ001>003-TXZ001>020-291100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
310 PM CDT THU AUG 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE LATE
THIS AFTERNOON AND CONTINUE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH THE OVERNIGHT HOURS. THE EASTERN PANHANDLES WILL BE THE MOST
LIKELY LOCATION FOR STORMS TONIGHT. NO ORGANIZED OR WIDESPREAD SEVERE
WEATHER IS EXPECTED...BUT SOME STORMS MAY BE STRONG TO SEVERE...CAPABLE
OF PRODUCING STRONG WIND GUSTS TO 60 MPH AND HAIL UP TO SIZE OF HALF
DOLLARS. HOWEVER THE PRIMARY THREAT WILL BE THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES FRIDAY AND FRIDAY NIGHT. ANY STORMS THAT
DEVELOP ARE EXPECTED TO STAY BELOW SEVERE LEVELS...HOWEVER THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO
50 MPH...SMALL HAIL...AND HEAVY RAINFALL THAT MAY LEAD TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL OFFICIALS ARE ASKED TO RELAY REPORTS OF SEVERE
WEATHER...INCLUDING INFORMATION ABOUT FLOODING OR FLASH FLOODING...TO
THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.
CLK
In the hours before
Special weather statement, Aug 28, 2:59 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT THU AUG 28 2014
TXZ010-282145-
HEMPHILL TX-
359 PM CDT THU AUG 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR HEMPHILL COUNTY UNTIL 445 PM
CDT...
AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CANADIAN...MOVING NORTHEAST
AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
CANADIAN... LAKE MARVIN... GLAZIER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3569 10027 3580 10043 3586 10044 3605 10029
3606 10000 3589 9999
TIME...MOT...LOC 2059Z 214DEG 30KT 3584 10030
NFLocal storm report, Aug 28, 3:21 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
421 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 2 N NEW MOBEETIE 35.56N 100.44W
08/28/2014 E1.00 INCH WHEELER TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1400649
LGSpecial weather statement, Aug 28, 3:23 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT THU AUG 28 2014
TXZ010-015-282200-
HEMPHILL TX-WHEELER TX-
423 PM CDT THU AUG 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER AND SOUTHERN
HEMPHILL COUNTIES UNTIL 500 PM CDT...
AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF BRISCOE...OR 16 MILES SOUTHEAST
OF MIAMI...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BRISCOE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3580 10027 3564 10005 3554 10026 3562 10046
TIME...MOT...LOC 2123Z 233DEG 22KT 3560 10037
NF
Local storm report, Aug 28, 3:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 9 NW CLARENDON 35.03N 101.00W
08/28/2014 E1.75 INCH DONLEY TX LAW ENFORCEMENT
&&
EVENT NUMBER AMA1400650
LGLocal storm report, Aug 28, 3:35 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT THU AUG 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 2 W CLARENDON 34.94N 100.93W
08/28/2014 E1.50 INCH DONLEY TX LAW ENFORCEMENT
REPORTED AT CLARENDON COLLEGE.
&&
EVENT NUMBER AMA1400651
LGSpecial weather statement, Aug 28, 3:44 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT THU AUG 28 2014
TXZ005-010-282230-
HEMPHILL TX-LIPSCOMB TX-
444 PM CDT THU AUG 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 530 PM CDT...
AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF LAKE MARVIN...OR 7 MILES EAST OF
CANADIAN...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CANADIAN... LAKE MARVIN... GLAZIER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3581 10019 3590 10039 3619 10022 3609 9999
3596 9999
TIME...MOT...LOC 2144Z 209DEG 19KT 3593 10025
NFFlash Flood, Donley
- When
- August 28, 4:30 PM CST to 4:50 PM CST
- Where
- Donley County, 4.3 mi NW of Clarendon to 4.21 mi NW of Clarendon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.979, -100.946
A cluster of thunderstorms developed over Donley County during the afternoon hours of the 28th. These thunderstorms produced intense rainfall which led to the development of flash flooding in rural areas northwest of the town of Clarendon (Donley County). A local law enforcement officer reported that a foot of flowing water was covering a low water crossing 3 miles northwest of Clarendon (Donley County). This flooding diminished quickly once precipitation moved east of the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 28 to 29, 2014$12 million · 6 events
- Hail and Damaging Winds in Texas, August 28, 2014$2.0 million · 1.25 in hail · 7 events
- Flooding in Nebraska, August 28 to 31, 2014$265,000 · 5 events
- Flooding in Iowa, August 28 to 30, 2014$45,000 · 3 events
- Tornado in Kansas, August 28, 2014EF1 · 1 event
- Heavy Rain in Iowa, August 28 to 29, 201423 events
- High Surf in Hawaii, August 28 to 30, 201417 events
- Heavy Rain in Iowa, August 28, 201411 events
- Hail and Damaging Wind in Texas, August 28, 20142.5 in hail · 11 events
- Lightning Strike in Missouri, August 28, 20141 injured · 1 event
- Flash Flood and Hail in Montana, August 28 to 29, 20141.75 in hail · 6 events
- Damaging Winds in Oklahoma, August 28, 2014$5,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539964.